Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Brownsville, TX

March 15, 2005Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Mar 15, 2005, 6:53 PM CST for Willacy County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2005, 6:53 PM CST (00:53 UTC)
Expired
Mar 15, 2005, 8:00 PM CST
In force
67 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Willacy County, TX

The radar

The Brownsville radar (KBRO), 62 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 0.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2005-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2005-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 160054
SVRBRO
TXC489-160200-
/O.NEW.KBRO.SV.W.0001.050316T0053Z-050316T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
653 PM CST TUE MAR 15 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WILLACY COUNTY IN DEEP SOUTH TEXAS

* UNTIL 800 PM CST

* AT 653 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LYFORD...OR ABOUT 6 MILES SOUTHEAST OF RAYMONDVILLE...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL WILLACY COUNTY AT 710 PM CST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2644 9786 2634 9773 2637 9741 2654 9745

$$

GF
1 follow-up statement
000 
WWUS54 KBRO 160126
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
724 PM CST TUE MAR 15 2005

TXC489-160134-
/O.CAN.KBRO.SV.W.0001.000000T0000Z-050316T0200Z/
WILLACY TX-
724 PM CST TUE MAR 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILLACY COUNTY IS
CANCELLED...

THE AREA OF STRONG THUNDERSTORMS HAS DISSIPATED VERY RAPIDLY THIS 
EVENING AND IS MOVING EAST OVER THE GULF OF MEXICO.  THE 
THUNDERSTORMS ARE NO LONGER AT SEVERE LIMITS.  

LAT...LON 2644 9786 2634 9773 2637 9741 2654 9745

$$

GF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:30 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 15, 3:30 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
330 PM CST TUE MAR 15 2005

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED ISOLATED
THUNDERSTORMS STREAMING NORTHEAST OVER THE EXTREME NORTHEAST WATERS
OF OLD MEXICO...AND INLAND OVER NUEVO LEON STATE. SURFACE ANALYSIS
AT 18 UTC FROM HPC ET AL INDICATES WARM FRONT OVER FAR SOUTHEAST
CORNER OF THE BRO CWA. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
AREAL COVERAGE OVER DEEP SOUTH TEXAS LATE THIS AFTERNOON THROUGH
WEDNESDAY AS A TROUGH IN THE MID-LEVELS OF THE ATMOSPHERE AND HIGH
PRESSURE AT THE SURFACE PUSHES A SURGE OF COLDER AIR THROUGH OUR
REGION BEGINNING LATE TONIGHT AND LASTING THROUGH TOMORROW. SOME
THUNDERSTORMS MAY BE STRONG TONIGHT. GFS AND NAM ARE IN BETTER
AGREEMENT THIS AFTERNOON CONCERNING HIGH AND LOW TEMPERATURES...
WITH BOTH MODELS INDICATING WEDNESDAYS HIGH TEMPERATURE WILL OCCUR
AT MIDNIGHT TONIGHT...WITH TEMPERATURES EITHER HOLDING STEADY OR
SLOWLY FALLING DURING THE DAY AFTER SUNRISE. PRECIPITATION ENDS
WEDNESDAY NIGHT AS THE AXIS OF THE 500 MB TROUGH SHIFTS EAST. HIGH
PRESSURE WILL SETTLE OVER DEEP SOUTH TEXAS ON THURSDAY ALLOWING FOR
JUST A FEW CLOUDS AND WARMER TEMPERATURES. ONSHORE FLOW REDEVELOPS
ON FRIDAY AND PERSISTS THROUGH THE WEEKEND. SLIGHT CHANCE TO CHANCE
OF SHOWERS/THUNDERSTORMS FORECAST FOR THE WEEKEND AS A SERIES OF
WEAK 500 MB TROUGHS PASS OVER DEEP SOUTH TEXAS. WITH THE EXCEPTION
OF WEDNESDAY...TEMPERATURES SHOULD GENERALLY BE ABOVE NORMAL THROUGH
THE NEXT FEW DAYS.
&&

.MARINE...SHOWERS AND ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE
OVERNIGHT. 10 KNOT EAST WINDS WILL VEER TO THE SOUTHEAST DURING THE
NEXT FEW HOURS AHEAD OF AN APPROACHING COLD FRONT. THE FRONT WILL
MOVE OVER THE COASTAL WATERS EARLY WEDNESDAY MORNING. WINDS HAVE
SLACKENED AND VEERED TO THE EAST-NORTHEAST DURING THE PAST FEW
HOURS...BUT WILL BACK AROUND TO THE NORTH AND INCREASE TO 20-25
KNOTS BEHIND THE FRONT WEDNESDAY MORNING. A BREEZY NORTH TO
NORTHEAST FLOW WILL STIR SEAS UP TO NEAR 10 FEET OVER THE OUTER
COASTAL WATERS BY WEDNESDAY AFTERNOON AND PERSIST INTO THURSDAY.
THESE WINDS AND SEAS WILL DROP TO LESS THAN 20 KNOTS AND 7 FEET
RESPECTIVELY BY LATE THURSDAY AFTERNOON.
&&

.AVIATION...A BROKEN LOW CLOUD DECK BETWEEN 3K AND 4K FEET COVERS
THE LOWER RIO GRANDE VALLEY. CLOUDINESS WILL PERSIST...LOWERING
AFTER SUNSET AS A COLD FRONT APPROACHES FROM THE NORTH. HEAVY
SHOWERS AND ISOLATED THUNDERSTORMS COULD TEMPORARILY LOWER VSBYS TO
1 OR 2 MILES DURING THE NEXT 12 TO 18 HOURS. CIGS WILL LIKELY DROP
TO IFR HEIGHTS BETWEEN 06Z AND 12Z TONIGHT AND REMAIN AT LOW LEVELS
INTO THE AFTERNOON WEDNESDAY.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...66
MARINE/AVIATION...69
MESO...MARTINEZ
Hazardous weather outlook, Mar 15, 11:42 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1142 AM CST TUE MAR 15 2005

TXZ248>257-161200-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1142 AM CST TUE MAR 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT MOVES SOUTH INTO
THE LOWER RIO GRANDE VALLEY. THERE IS A POSSIBILITY FOR STRONG
THUNDERSTORMS TO DEVELOP...WHICH COULD PRODUCE SMALL HAIL AND
WIND GUSTS UP TO 45 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BREEZY NORTH WINDS WILL DEVELOP AFTER A COLD FRONT MOVES THROUGH
WEDNESDAY MORNING. A SMALL CRAFT ADVISORY WILL BE POSTED FROM
WEDNESDAY MORNING THROUGH THURSDAY AFTERNOON. SEAS WILL INCREASE TO
NEAR TEN FEET OFF SHORE. HIGH SEAS WILL PRODUCE ROUGH SURF ON
WEDNESDAY AND THURSDAY WITH DANGEROUS RIP CURRENTS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

69

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.